Florida, 2016High Wind and Strong Wind in Florida, April 2, 2016
April 2, 2016 · NWS MLB · 2 events in 2 counties and zones
A short-lived wake low formed just inland from Volusia and northern Brevard Counties following passage of a weakening squall line which moved southeast and offshore. Non-thunderstorm winds gusted between 40 and 60 mph near the coast over a 2-3 hour period (between 1200 and 1500 LST) as the low moved offshore.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short-lived wake low formed just inland from Volusia and northern Brevard Counties following passage of a weakening squall line which moved southeast and offshore. Non-thunderstorm winds gusted between 40 and 60 mph near the coast over a 2-3 hour period (between 1200 and 1500 LST) as the low moved offshore. The strong/high winds were observed from just south of Daytona Beach, to New Smyrna Beach, Haulover Canal, and Titusville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 2, 8:33 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Apr 2, 8:33 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
933 AM EDT SAT APR 2 2016
.UPDATE...
...SLIGHT RISK OF SEVERE STORMS THROUGH AFTERNOON...
BAND OF PRE FRONTAL STORMS WILL BE AFFECTING THE AREA TODAY WITH
SEVERE THUNDERSTORM WATCH UNTIL 1 PM FOR THE NORTH HALF. DEEP
LAYER SHEAR WILL BE STRONG WITH LOCAL DAMAGING WIND GUSTS POSSIBLE
IN FAST MOVING STORMS. CONSIDERABLE DEBRIS CLOUDINESS WILL LIMIT
DAYTIME HEATING...BUT SOUTHERN SECTIONS WILL HAVE THE LONGEST
PERIOD OF NO RAIN. HIGH PRECIPITABLE WATER VALUES POINT TO
FREQUENT LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS THERE THIS
AFTERNOON ALONG WITH A SMALL POTENTIAL FOR LOCAL DAMAGING WIND
GUSTS. HAVE BUMPED POPS UP FOR ALL BUT THE FAR SOUTH AND ALSO
TWEAKED MAX TEMPS DOWN ACROSS THE NORTH WHERE IT HAS STARTED OFF
OVERCAST.
&&
.AVIATION...
BASED ON RECENT HRRR MODEL...BAND OF STORMS EXPECTED TO REACH
NORTHERN TERMINALS BY MID TO LATE MORNING AND KMCO VCNTY IN THE
EARLY AFTERNOON AND THEN KMLB-KVRB BY MID AFTERNOON AND FURTHER
SOUTH INTO THE LATE AFTERNOON/EARLY EVENING. MVFR CIGS/IFR VSBYS
EXPECTED WITH +TSRA AS CONVECTION MOVES ACROSS THE PENINSULA
TODAY.
&&
.MARINE...
TODAY-TONIGHT...TIGHTENING OF PRESSURE GRADIENT IS OCCURRING AHEAD
OF AN APPROACHING COLD FRONT. THIS WILL PRODUCE POOR-HAZARDOUS
BOATING CONDITIONS...ESPECIALLY IN THE OFFSHORE ZONES. A BAND OF
STRONG STORMS WILL BE SWEEPING ACROSS THE COAST NORTH OF CANAVERAL
THIS MORNING AND EARLY AFTERNOON...THEN SOUTH OF THE CAPE TO THE
TREASURE COAST THIS AFTERNOON AND EVENING. MARINERS SHOULD EXPECT
STRONG WIND GUSTS AND FREQUENT LIGHTNING STRIKES WITH SOME
STORMS. A FEW SPECIAL MARINE WARNINGS ARE LIKELY.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR INDIAN
RIVER-MARTIN-NORTHERN BREVARD COUNTY-OKEECHOBEE-ORANGE-
OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-SOUTHERN LAKE
COUNTY-ST. LUCIE.
SEVERE THUNDERSTORM WATCH UNTIL 1 PM EDT THIS AFTERNOON FOR
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY.
AM...SEVERE THUNDERSTORM WATCH UNTIL 1 PM EDT THIS AFTERNOON FOR
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM.
SMALL CRAFT ADVISORY FROM 5 AM TO 5 PM EDT SUNDAY FOR SEBASTIAN
INLET TO JUPITER INLET 20-60 NM.
SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 5 PM EDT SUNDAY
FOR FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM.
SMALL CRAFT ADVISORY FROM 2 AM TO 5 PM EDT SUNDAY FOR VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM.
&&
FORECASTS...LASCODY
IMPACT WX/RADAR...WEITLICH/SEDLOCKHazardous weather outlook, Apr 2, 3:54 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
454 AM EDT SAT APR 2 2016
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
454 AM EDT SAT APR 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
SHOWERS AND STORMS AHEAD OF A COLD FRONT ACROSS THE FLORIDA
PANHANDLE WILL MOVE EAST ACROSS THE NORTHERN FLORIDA PENINSULA
THIS MORNING...LIKELY REACHING THE ORLANDO AREA BY LATE MORNING OR
MID DAY AND TRANSLATING SOUTHWARD TOWARD THE SPACE AND TREASURE
COASTS INTO MID TO LATE AFTERNOON. ISOLATED STRONG TO SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN
HAZARD...BUT SMALL HAIL OR A BRIEF TORNADO ACROSS NORTHERN
PORTIONS OF EAST CENTRAL FLORIDA THIS MORNING IS POSSIBLE DUE TO
FAVORABLE ENVIRONMENTAL WINDS AND LOW LEVEL TURNING OF THE WIND
PROFILES THOUGH LATE MORNING. FORECAST WIND PROFILES WILL BECOME
MORE UNIDIRECTIONAL THIS AFTERNOON WHICH WILL TRANSITION THE MAIN
THUNDERSTORM HAZARD TO A STRAIGHT LINE WIND THREAT. FREQUENT
LIGHTNING WILL ALSO BE POSSIBLE WITH STORMS TODAY AND STORM MOTION
WILL BE TOWARD THE EAST NORTHEAST AT 30 TO 40 MPH. A SLIGHT CHANCE
FOR STORMS WILL LINGER ACROSS OKEECHOBEE COUNTY AND THE TREASURE
COAST INTO THE EVENING HOURS.
.MARINE THUNDERSTORM GUST IMPACT...
STRONGER THUNDERSTORMS AFFECTING THE INLAND LAKES AND NEAR SHORE
ATLANTIC WATERS TODAY WILL BE CAPABLE OF WIND GUSTS ABOVE 35
KNOTS. MARINERS SHOULD BE PREPARED TO SEEK SAFE HARBOR IF STORMS
APPROACH FROM THE WEST.
.FLOOD IMPACT...
LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES
MAINLY NORTH OF A LINE FROM KENANSVILLE TO MELBOURNE MAY CAUSE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
.HIGH WIND IMPACT...
BREEZY TO WINDY SOUTHWEST WINDS WILL GUST TO 25 TO 30 MPH FROM
LATE MORNING INTO THE AFTERNOON AHEAD OF A LINE OF STORMS
APPROACHING THE AREA. A LAKE WIND ADVISORY IS IN EFFECT THROUGH
THE AFTERNOON FOR MUCH OF EAST CENTRAL FLORIDA.
.RIP CURRENT IMPACT...
AN EAST SWELL WILL PRODUCE A MODERATE RISK FOR RIP CURRENTS AT
EAST CENTRAL FLORIDA BEACHES. REMEMBER TO SWIM NEAR A LIFEGUARD
AND DO NOT SWIM ALONE.
.WIND AND SEA IMPACT...
STRONGER NORTHERLY WINDS LATER TONIGHT BEHIND A COLD FRONT WILL
ELEVATE SEAS ACROSS THE OFFSHORE AND GULF STREAM WATERS. SMALL
CRAFT ADVISORIES ARE NOW IN EFFECT OFFSHORE FOR LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS MARINE CONDITIONS WILL CONTINUE ON SUNDAY ACROSS THE
OFFSHORE AND GULF STREAM WATERS BEHIND A FRONT PUSHING TOWARD
SOUTH FLORIDA. A STRONG HIGH PRESSURE AREA BUILDING TOWARD THE MID
ATLANTIC TOWARD MID WEEK WILL AGAIN ELEVATE WINDS AND SEAS ACROSS
THE ATLANTIC BY TUESDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE
NEEDED.
VOLKMER
In the hours before
Local storm report, Apr 2, 11:40 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1240 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND GST 4 NW HAULOVER CANAL 28.78N 80.80W
04/02/2016 M39 MPH BREVARD FL OTHER FEDERAL
39 KNOT NON-CONVECTIVE WIND GUST FROM 54-FOOT CAPE TOWER
0421.
&&
TESLocal storm report, Apr 2, 11:59 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
1259 PM EDT SAT APR 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND GST 4 NW HAULOVER CANAL 28.78N 80.80W
04/02/2016 45 MPH BREVARD FL OTHER FEDERAL
39 KNOT NON-CONVECTIVE WIND GUST FROM 54-FOOT CAPE TOWER
0421.
&&
TESSpecial weather statement, Apr 2, 12:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
120 PM EDT SAT APR 2 2016
FLZ045-144-021800-
SOUTHERN LAKE COUNTY FL-ORANGE FL-
120 PM EDT SAT APR 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE AND SOUTHWESTERN
ORANGE COUNTIES UNTIL 200 PM EDT...
AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORMSOUTH OF GROVELAND...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE LOUISA...LAKE BUTLER...WINTER GARDEN...WINDERMERE...ORLANDO AND
WINTER PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2855 8195 2864 8134 2839 8132 2837 8193
TIME...MOT...LOC 1717Z 263DEG 38KT 2847 8186
CRISTALDI
High Wind, Brevard
- When
- April 2, 12:20 PM EST
- Where
- Brevard forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Other Federal Agency
A 53 knot peak gust was the highest of several over 40 knot gusts recorded at USAF wind tower 421 at the Cape Canaveral Air Force Station. Nearby wind tower 22 recorded a peak gust of 51 knots at the same time. Both towers are located near Haulover Canal.
Strong Wind, Volusia
- When
- April 2, 1:00 PM EST
- Where
- Volusia forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A trained weather spotter reported a tree snapping on his property, with a large portion of the tree falling onto a roof and fence. Winds were estimated near 50 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and High Wind in Virginia, April 2 to 3, 201650 injured · $533,000 · 56 kt wind · 22 events
- Flooding and Heavy Rain in Georgia, April 2 to 4, 20162 deaths · 1 injured · $30,000 · 3 events
- High Wind and Strong Wind in West Virginia, April 2 to 3, 2016$490,000 · 56 kt wind · 34 events
- High Wind in Kentucky, April 2, 2016$268,000 · 60 kt wind · 30 events
- Damaging Wind in Maryland, April 2, 2016$600,000 · 52 kt wind · 1 event
- High Wind in Illinois, April 2, 2016$265,000 · 52 kt wind · 14 events
- Strong Wind in Ohio, April 2, 2016$310,000 · 9 events
- High Wind in Maryland, April 2 to 3, 20166 injured · 54 kt wind · 24 events
- High Wind in Indiana, April 2, 2016$78,000 · 62 kt wind · 28 events
- High Wind in Indiana, April 2, 2016$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in West Virginia, April 2 to 3, 2016$150,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Pennsylvania, April 2 to 3, 2016$110,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618487, 618488.